Hail, Mitchell
- When
- August 3, 8:52 PM CST
- Where
- Mitchell County, 1.38 mi N of Beloit Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -98.130
Scattered thunderstorms developed across North Central Kansas during the late evening hours, with one thunderstorm becoming severe in Mitchell County, which dropped penny to quarter size hail near Beloit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed across North Central Kansas during the late evening hours, with one thunderstorm becoming severe in Mitchell County, which dropped penny to quarter size hail near Beloit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 5:06 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 606 PM CDT MON AUG 3 2009 .AVIATION...TRICKY FORECAST FOR THE 00Z WITH THE MAIN ISSUE BEING WHETHER OR NOT THUNDERSTORMS WILL MOVE INTO KGRI DURING THE PERIOD. A COUPLE OF DIFFERENT THINGS COULD TRY TO SPARK A FEW THUNDERSTORMS TONIGHT. A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA IS ONE SUCH FEATURE...WHILE AN UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHERN SOUTH DAKOTA IS ANOTHER. SHORT RANGE MODEL SOLUTIONS ARE ALL OVER THE PLACE IN REGARDS TO WHETHER OR NOT ANY STORMS MAY REACH KGRI...AND IN THE END HAVE OPTED TO PLAY THE ODDS AND GO WITH THE 15Z SREF WHICH KEEPS THE CHANCE OF RAIN AT KGRI AT LESS THAN 20 PERCENT THROUGH THE PERIOD. WILL KEEP IT DRY AT KGRI FOR NOW...AND WATCH HOW THINGS PROGRESS TONIGHT. THAT BEING SAID...GENERALLY THINK THE BEST CHANCE OF THUNDERSTORMS FOR KGRI WOULD COME IF STORMS CAN DEVELOP ACROSS NORTHERN NEBRASKA AND THEN MOVE SOUTHEAST TOWARDS KGRI. WINDS WILL PRIMARILY BE FROM THE EAST/NORTHEAST THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 323 PM CDT MON AUG 3 2009/ SHORT TERM...THROUGH TUESDAY NIGHT. HARD FORECAST TO REALLY PIN DOWN JUST WHAT MAY HAPPEN OVER OUR CWFA WITH SUCH WARM AIR ALOFT IN PLACE. CURRENTLY WEAK FRONTAL BOUNDARY IS LOCATED ALONG THE KANSAS/NEBRASKA BORDER AREA. DEWPOINTS/MOISTURE HAVE INCREASED SUBSTANTIALLY AGAIN TODAY ON THE TOP SIDE OF THE FRONT...AND ARE AROUND 70 DEGREES. WEAK MID LEVEL INSTABILITY CONTINUES TO LINGER OVER THE FAR NORTHERN CWFA...LIKELY NEAR THE SHARP H7 THERMAL GRADIENT. WAVE IMAGERY CONTINUES TO DEPICT A SOLDI SHORTWAVE IN THE BLACK HILLS...AND MOVING EAST SOUTHEAST. AS MENTIONED...THE DIFFICULTY OF THE FORECAST IS JUST WHERE AND WHEN STORMS MAY DEVELOP. ONE AREA OF CONCERN IS ALONG THE FRONT... ALTHOUGH CONVERGENCE IS WEAKISH AND CAPPING STRONG. STILL THAT KEEPS THE SOUTHERN/SOUTHEAST CWFA IN PLAY. ONE MORE LIKELY SCENARIO IS THE WAVE TO THE NORTHWEST SPARKING STORMS WEST OF VALENTINE... WHICH WOULD MOVE EAST SOUTHEAST...AND MAY BE ABLE TO MIGRATE INTO THE NORTHERN CWFA. UNFORTUNATELY...WITHS SUCH EXTREME INSTABILITY AROUND...ANY STORMS IN THE WOULD BE SEVERE FOR A TIME. HAVE KEPT 20 TO 30 PERCENT RAIN CHANCE IN THERE FOR THE CWFA TO MAKE SURE ALL BASES ARE COVERED. TUESDAY IS TRICKY...NOT KNOWING JUST WHAT/IF ANY CONVECTION WILL BE AROUND...OR IF THE CWFA WILL BE INFLUENCED BY CONVECTIVE OUTFLOW. MUCH OF THE DAY LOOKS DRY IN GENERAL BEFORE THE NEXT WAVE COULD TRIGGER MORE STORMS TUESDAY NIGHT FROM THE WEST. LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES EARLY ON...THEN TO THE WARM UP EXPECTED LATER ON IN THE LONG TERM PERIOD. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA STILL LOOK TO BE CONFINED TO THE WEDNESDAY THROUGH THURSDAY NIGHT TIMEFRAME. NO SIGNIFICANT CHANGES WHEN LOOKING AT THE UPPER LEVEL PATTERN COMPARED TO THE LAST SEVERAL DAYS...WITH THE MAIN RIDGE AXIS REMAINING ANCHORED OVER THE ROCKIES THROUGH MOST OF THE DAY ON THURSDAY. LATER IN THE DAY AND INTO THURSDAY NIGHT...MODELS IN PRETTY GOOD AGREEMENT SHOWING THE UPPER LEVEL LOW PRESSURE SYSTEM WHICH HAD BEEN OFF THE WEST COAST CONTINUING TO SHIFT EAST ACROSS CALIFORNIA...SHIFTING THE RIDGE AXIS FURTHER EAST ONTO THE PLAINS. FLOW OVER THE CWA STARTS OFF NORTHWESTERLY AND GRADUALLY BECOMES MORE ZONAL...AND HAS BEEN THE CASE...ADDITIONAL WEAK MID/UPPER LEVEL WAVES ARE EXPECTED TO CROSS THROUGH THE REGION. AT THE SURFACE...MODELS CONTINUE TO SHOW LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS/ESP OVER WNW KS...WITH A FRONTAL BOUNDARY DRAPED TO THE EAST. STILL SOME UNCERTAINTIES WITH THE EXACT PLACEMENT OF THE BOUNDARY...BUT WITH IT IN THE AREA AND WITH ANY UPPER LEVEL WAVES PASSING OVERHEAD...COULDNT COMPLETELY RULE OUT PRECIPITATION CHANCES. KEPT POPS ON THE LOW SIDE UNTIL MORE CONFIDENCE CAN BE GAINED...AND IS LOOKING TO BE MORE SCATTERED IN NATURE VS ANYTHING WIDESPREAD. HAVE DRY FORECAST GOING FOR FRIDAY AND ON INTO EARLY NEXT WEEK...WITH A TRANSITION FROM ZONAL TO SOUTHWESTERLY FLOW ACROSS THE REGION IN THE UPPER LEVELS. UPPER LEVEL LOW/TROUGH SYSTEM CONTINUES TO SHIFT EAST FROM THE WEST COAST...THUS PUSHING THE RIDGE AXIS FURTHER EAST ACROSS THE COUNTRY. THE MAIN SHIFT OF THE RIDGE AXIS LOOKS TO COME FRIDAY...AND BY THE TIME THE WEEKEND ROLLS AROUND SITS EAST OF THE MO RIVER. THIS LOOKS TO BE THE GENERAL IDEA THROUGH THE REST OF THE WEEKEND AND INTO MONDAY...AND MODELS IN DECENT AGREEMENT. THERE IS SOME HINT AT PRECIPITATION DEVELOPING ON SUNDAY WITH A MID LEVEL WAVE MOVING INTO THE AREA...BUT WITH IT BEING DAY 6 DECIDED TO KEEP DRY TO SEE IF THIS IS A PERSISTENT FEATURE. AS FAR AS TEMPERATURES GO...WARMING TREND WELL AGREED UPON BETWEEN MODELS. WIDESPREAD HIGH TEMPERATURES WELL INTO THE 90S EXPECTED BY THE END OF THE WEEKEND AND INTO THE WEEKEND...QUITE A CHANGE FROM THE PAST FEW WEEKS...WITH LOWER 100S CURRENTLY FORECAST ACROSS THE SOUTH. AS THIS TIME GETS A LITTLE CLOSER...WILL CONTINUE TO MONITOR POTENTIAL NEED FOR SOME KIND OF HEADLINE AS HEAT INDICES IN THE LOWER/MID 100S LOOK POSSIBLE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 307 PM CDT MON AUG 3 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 307 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT...THANKS TO A WEAK FRONT DRAPED IN THE AREA...AND AN UPPER LEVEL DISTURBANCE MOVING ACROSS FAR NORTHERN NEBRASKA. WARM MID LEVEL TEMPERATURES WILL KEEP WIDESPREAD THUNDERSTORM ACTIVITY AT BAY...BUT ISOLATED STORMS ARE POSSIBLE. SHOULD THOSE STORMS DEVELOP...SOME WILL BE SEVERE...AND CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT. COVERAGE OF THUNDERSTORMS THROUGH THAT PERIOD WILL LIKELY BE SMALL...BUT IF STORMS DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE WEEK AHEAD WILL BE VERY WARM TO HOT AT TIMES...ESPECIALLY OVER FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS. AS TEMPERATURES RISE AND HUMIDITIES INCREASE...SO TOO WILL HEAT INDEX VALUES DURING THE AFTERNOON AND EVENINGS HOURS. PEOPLE SHOULD REMAIN AWARE THAT HEAT INDEX VALUES MAY TOP 100 DEGREES AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 919 PM CDT MON AUG 3 2009 KSZ007-019-040245- JEWELL-MITCHELL- 919 PM CDT MON AUG 3 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF BELOIT. AT 916 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BELOIT...OR NEAR BELOIT... AND MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... BELOIT BY 925 PM CDT SCOTTSVILLE BY 945 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3946 9826 3961 9825 3962 9792 3941 9792 TIME...MOT...LOC 0219Z 277DEG 21KT 3954 9813
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT MON AUG 3 2009
KSZ019-040315-
MITCHELL-
944 PM CDT MON AUG 3 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ASHERVILLE...OR 7 MILES EAST OF BELOIT...
AND MOVING SOUTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ASHERVILLE BY 950 PM CDT
SIMPSON BY 955 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3942 9812 3953 9805 3956 9802 3952 9792
3928 9792
TIME...MOT...LOC 0244Z 303DEG 21KT 3945 9797The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193964, 193965.